Alert archive / Kentucky / Flash Flood Warnings in 2015
Flash Flood Warning 30, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 3, 2015, 4:07 AM EDT for Powell County, Kentucky. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2015, 4:07 AM EDT (08:07 UTC)
- Expired
- Jul 3, 2015, 7:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Powell County, KY
The radar
The Jackson,KY radar (KJKL), 64 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 5:12 AM EDT | FLASH FLOOD | Clay City, KY | MOUNTAIN PARKWAY FLOODED AT MILE MARKER 16 NEAR CLAY CITY. CAR WASHED OFF THE ROAD. |
| Jul 3, 5:30 AM EDT | FLASH FLOOD | 1 N Clay City, KY | ABOUT A 10 FOOT SECTION OF POPLAR BLUFF ROAD WASHED OUT. TIME IS ESTIMATED. |
| Jul 3, 5:30 AM EDT | FLASH FLOOD | 1 N Clay City, KY | OLD CHURCH ON BEECH FORK ROAD MOVED ABOUT 40 FEET FROM ITS FOUNDATION BY FLOOD WATERS. |
| Jul 3, 5:45 AM EDT | FLASH FLOOD | 3 Nnw Clay City, KY | SINGLE WIDE HOUSE TRAILER WASHED DOWN BRUSH CREEK AND WEDGED UNDER PRIVATE BRIDGE. NO INJURIES. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 65 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
911
WGUS53 KJKL 030807
FFWJKL
KYC197-031100-
/O.NEW.KJKL.FF.W.0030.150703T0807Z-150703T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
407 AM EDT FRI JUL 3 2015
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN POWELL COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 700 AM EDT
* AT 406 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. RADAR INDICATES THAT IN EXCESS
OF THREE INCHES OF RAIN HAS ALREADY FALLEN IN SOME LOCATIONS.
FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
STANTON...CLAY CITY...POWELL VALLEY...VIRDEN...WESTBEND...
WALTERSVILLE AND PINE RIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3792 8389 3790 8387 3790 8383 3784 8389
3782 8396 3785 8396 3784 8398 3784 8400
3787 8403 3787 8402 3790 8399 3792 8399
3793 8396
$$
HAL1 follow-up statement
973
WGUS73 KJKL 030914
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
514 AM EDT FRI JUL 3 2015
KYC197-031100-
/O.CON.KJKL.FF.W.0030.000000T0000Z-150703T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POWELL KY-
514 AM EDT FRI JUL 3 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM EDT FOR
NORTHWESTERN POWELL COUNTY...
AT 508 AM EDT...WEATHER RADAR INDICATED THAT THE HEAVIEST RAINFALL
HAD LEFT THE WARNING AREA. HOWEVER...RECENT RAINFALL LIKELY IN
EXCESS OF 4 INCHES WAS CAUSING FLASH FLOODING. THE 911 CALL CENTER
WAS REPORTING NUMEROUS ROADS BEING IMPASSIBLE DUE TO FLOODING. WATER
WAS OVER THE MOUNTAIN PARKWAY NEAR CLAY CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3792 8389 3790 8387 3790 8383 3784 8389
3782 8396 3785 8396 3784 8398 3784 8400
3787 8403 3787 8402 3790 8399 3792 8399
3793 8396
$$
HALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:29 AM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 3, 2:29 AM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 229 AM EDT FRI JUL 3 2015 .UPDATE... ISSUED AT 229 AM EDT FRI JUL 3 2015 WITH THE INCREASE IN RADAR RETURNS...HAVE RAISED THE OVERNIGHT POP TO HIGH CHANCE. UPDATE ISSUED AT 1050 PM EDT THU JUL 2 2015 A NUMBER OF PRODUCT UPDATES TO DISCUSS AT THE END OF THE EVENING SHIFT. FIRST...THE FLASH FLOOD WATCH PRODUCT WAS UPDATED AND ISSUED AT 1040 PM. NO MAJOR CHANGES NEEDED TO BE MADE TO IT...JUST WANTED TO ISSUE AN UPDATED PRODUCT SO THE MID SHIFT WILL NOT HAVE TO MESS WITH IT UNTIL LATER IN THEIR SHIFT. ALSO UPDATED THE ZONE FORECAST TEXT PRODUCT AND THE FORECAST GRIDS FOR THE REST OF THE NIGHT. THE LATEST RADAR IMAGERY CLEARLY SHOWING A SIGNIFICANT DECREASE IN COVERAGE OF SHOWERS AND STORMS BOTH ACROSS OUR FORECAST AREA AND ACROSS CENTRAL KENTUCKY AND OTHER UPSTREAM LOCATIONS. LEFT IN A 30 TO 40 PERCENT CHANCE OF RAIN ACROSS THE AREA IN CASE ADDITIONAL ACTIVITY FIRES OVERNIGHT...BUT THESE POPS ARE A LOT LOWER THAN THE 50 TO 70 PERCENT RAIN CHANCES THAT WERE IN THE FORECAST PREVIOUSLY. ALSO UPDATED THE HAZARDOUS WEATHER OUTLOOK TO ACCOUNT FOR THE LESS ACTIVE OVERNIGHT PERIOD. ANY THUNDERSTORMS WILL STILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...OR EVEN LOCALIZED FLOODING...THERE JUST WILL NOT BE AS HIGH A LIKELIHOOD OF THIS HAPPENING OVERNIGHT DUE TO THE DIMINISHED SHOWER AND STORM ACTIVITY. UPDATE ISSUED AT 726 PM EDT THU JUL 2 2015 FORECAST STILL LOOKING PRETTY GOOD SO FAR THIS EVENING. SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND STORMS ARE STILL MOVING ACROSS EASTERN KENTUCKY AT THIS TIME. THIS TREND IS EXPECTED TO CONTINUE FOR THE NEXT COUPLE OF HOURS...WITH A SLIGHT DECREASE IN COVERAGE AFTER THE SUN GOES DOWN...PARTICULARLY WITH THUNDERSTORMS. THERE WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLOODING WITH ANY THUNDERSTORMS...ESPECIALLY WHERE MULTIPLE STORMS MOVE REPEATEDLY OVER THE SAME LOCATIONS. WILL LEAVE THE ZONE TEXT PRODUCT AS IS FOR NOW...BUT WILL NEED TO UPDATE LATER IN THE SHIFT TO CLEAN UP SOME WORDING AND TO UPDATE THE FLASH FLOOD WATCH PRODUCT. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 254 PM EDT THU JUL 2 2015 OVERALL THERE IS SOME REASONABLE AGREEMENT WITH THE UPPER LEVEL PATTERN IN THE SHORT TERN PERIOD. MORE ISSUES RESIDE IN THE SMALLER SHORTWAVE FEATURES RIDING THROUGH THE FLOW IN TERMS OF DEPTH AND SPEED. THESE DIFFERENCES WILL CERTAINLY HAVE IMPLICATIONS IN THE SURFACE FEATURES. OTHERWISE TROUGH SETUP WILL LEAD TO A STORMY SHORT TERM PERIOD OVERALL. THIS AFTERNOON WE DO SEE SOME BREAKS IN THE CLOUD COVER...WHICH IS LEADING ADDITIONAL CONVECTION ACROSS PORTIONS OF CENTRAL AND WESTERN KY. THE HRRR KEEPS HINTING THAT THIS CONVECTION WILL MOVE INTO THE SOUTHERN PORTIONS OF THE CWA...HOWEVER THE TIMING SEEMS A BIT TOO FAST AT THIS TIME. GIVEN THE SUB 1 INCH 1 HOUR GUIDANCE OVER PORTIONS OF THAT AREA FLOODING WOULD BE A BIG CONCERN THIS EVENING ONCE AGAIN. QUASI/STATIONARY FRONT REMAINS ALONG AND NEAR THE OHIO RIVER THIS AFTERNOON WITH LOW PRESSURE SYSTEMS RIDING ALONG THE FRONT. THIS BOUNDARY WILL WAVER ACROSS THE COMMONWEALTH THROUGH THE SHORT TERM PERIOD AND WILL LEAD TO GENERALLY UNSETTLED CONDITIONS. GIVEN AT TIMES PWATS WILL BE NEAR 2.0 INCHES IN SPOTS...LOWERING FFG...AND AT TIMES CONVECTIVE NATURE OF STORMS COULD LEAD TO LOCALIZED FLASH FLOODING. THIS WILL HAVE THE BEST CHANCES OF OCCURRING IN AREAS THAT SEE REPEATED ROUNDS OR SLOW MOVING THUNDERSTORMS. THEREFORE HAVE FLASH FLOOD WATCH IN PLACE FOR ALL OF THE CWA FROM NOW THROUGH 00Z SAT. MODEL GUIDANCE SUGGEST A LULL IN THE PRECIP AS WE MOVE INTO FRIDAY NIGHT. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 324 PM EDT THU JUL 2 2015 UPPER LEVEL TROUGH RESPONSIBLE FOR ALL THE UNSETTLED WEATHER LATELY WILL FINALLY FLATTEN OUT INTO EARLY NEXT WEEK. THIS WILL LEAD TO LESSER CHANCES FOR SHOWERS AND STORMS AS WE HEAD INTO EARLY NEXT WEEK. IN THE MEANTIME...WE WILL STILL HAVE AN AREA OF LOW PRESSURE TO CONTEND WITH THROUGH THE WEEKEND...KEEPING THE WEATHER UNSETTLED...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE WEEKEND GIVEN THE CLOUD COVER AND PRECIPITATION. NOT CONFIDENT YET TO GO WITH A DRY PERIOD NEXT WEEK...BUT ITS LOOKING INCREASINGLY LIKELY WE WILL SEE AT LEAST A FEW DRY PERIOD EARLY NEXT WEEK. HOWEVER...A SHORTWAVE TROUGH WILL DIVE ACROSS THE GREAT LAKES/OHIO VALLEY BY TUESDAY INTO WEDNESDAY...WITH ANOTHER FRONT DROPPING INTO THE VICINITY OF EASTERN KENTUCKY. THIS WILL LEAD TO INCREASING RAIN/STORM CHANCES ONCE AGAIN BY MIDWEEK. HEAT AND HUMIDITY SHOULD ALSO BUILD AHEAD OF THE FRONT...SO WE MAY SEE TEMPERATURES AT LEAST APPROACH OR EVEN EXCEED NORMAL FOR AT LEAST ONE DAY EARLY NEXT WEEK. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 229 AM EDT FRI JUL 3 2015 MVFR AND LOCALIZED IFR CONDITIONS PREVAILED AT THE START OF THE PERIOD. THERE WERE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. CONDITIONS SHOULD DETERIORATE...WITH MAINLY IFR EXPECTED LATE FRIDAY MORNING DUE LARGELY TO CEILINGS. THE LOW CEILINGS ARE EXPECTED TO BREAK UP EARLY IN THE AFTERNOON. HOWEVER...WITH HEATING/DESTABILIZATION...RENEWED SHOWER/THUNDERSTORM DEVELOPMENT SHOULD OCCUR AND LAST INTO THE EVENING. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && UPDATE...HAL SHORT TERM...DJ LONG TERM...KAS AVIATION...HAL
Hazardous weather outlook, Jul 2, 10:40 PM EDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1040 PM EDT THU JUL 2 2015 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-040545- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 1040 PM EDT THU JUL 2 2015 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT. LOCALLY HEAVY RAINFALL WILL STILL BE POSSIBLE WITH ANY INDIVIDUAL THUNDERSTORM. ISOLATED INSTANCES OF FLOODING WILL ALSO BE POSSIBLE WHERE MULTIPLE THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY THROUGH WEDNESDAY. LOCALLY HEAVY RAIN WILL CONTINUE TO BE A CONCERN THROUGH FRIDAY EVENING...LEADING TO THE CONTINUED POSSIBILITY OF SIGNIFICANT FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF EXCESSIVE RAIN OR FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE. DJ/AR
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 9:18 PM EDT | Areal Flood Advisory | JKL | Floyd, Pike | 3 hr |
| Jul 2, 10:55 PM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski | 3 hr |
| Jul 3, 3:39 AM EDT | Areal Flood Advisory | JKL | Powell | 2 hr |
| Jul 3, 7:02 AM EDT | Areal Flood Warning | JKL | Powell | 6 hr |
| Jul 3, 7:08 AM EDT | River Flood Advisory | JKL | Estill, Powell | 4 days |
| Jul 3, 8:17 AM EDT | Areal Flood Advisory | JKL | Pulaski, Rockcastle | 6 hr |
| Jul 3, 9:24 AM EDT | Areal Flood Advisory | JKL | Clay, Laurel, Pulaski | 3 hr |
| Jul 3, 10:21 AM EDT | Flash Flood Warning | JKL | Clay, Laurel | 4 hr |
| Jul 3, 10:29 AM EDT | Areal Flood Advisory | JKL | Bell, Clay, Knox, Laurel, McCreary, Whitley | 4 hr |
| Jul 3, 10:51 AM EDT | Areal Flood Advisory | JKL | Clay, Leslie, Perry | 4 hr |
| Jul 3, 11:05 AM EDT | Flash Flood Warning | JKL | Clay, Leslie, Perry | 4 hr |
| Jul 3, 11:23 AM EDT | Flash Flood Warning | JKL | Clay, Knox | 3 hr |
| Jul 3, 1:24 PM EDT | Areal Flood Advisory | JKL | Estill, Montgomery, Powell | 3 hr |
| Jul 3, 1:42 PM EDT | Flash Flood Warning | JKL | Estill, Montgomery, Powell | 3 hr |
| Jul 3, 2:14 PM EDT | Areal Flood Warning | JKL | Clay, Laurel | 6 hr |
| Jul 3, 4:42 PM EDT | Areal Flood Warning | JKL | Estill, Montgomery, Powell | 3 hr |
| Jul 3, 5:44 PM EDT | Areal Flood Advisory | JKL | Fleming, Rowan | 3 hr |
| Jul 3, 5:59 PM EDT | Areal Flood Advisory | JKL | Clay, Estill, Jackson, Laurel, Lee, Owsley and 4 more | 4 hr |
| Jul 3, 6:41 PM EDT | Flash Flood Warning | JKL | Clay, Jackson, Laurel, Owsley, Pulaski, Rockcastle | 4 hr |
| Jul 3, 7:12 PM EDT | Flash Flood Warning | JKL | Clay, Laurel, Pulaski, Rockcastle | 4 hr |
| Jul 3, 7:45 PM EDT | Areal Flood Advisory | JKL | Bell, Clay, Knox, Laurel, McCreary, Pulaski and 2 more | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.